Maryland, 2022

Tornadoes and Damaging Winds in Maryland, May 27, 2022

May 27, 2022 · NWS LWX · 22 events in 11 counties and zones

Multiple rounds of severe thunderstorms spawned by a strong cold front produced hail, scattered damaging wind gusts, and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$507,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Multiple rounds of severe thunderstorms spawned by a strong cold front produced hail, scattered damaging wind gusts, and a couple of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 9:24 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, May 27, 9:24 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Fri May 27 2022

.SYNOPSIS...
A warm front will lift northward into the area today as a cold
front and occluded area of low pressure tracks eastward from the
Ohio Valley. The cold front will push through the area tonight
as high pressure builds into the region late Saturday through
the middle portion of next week. Another cold front will
approach the Mid-Atlantic region the second half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Initial line associated with low level jet continues to slowly
move eastward across the area. Tornado Watch remains in place
through 2 PM. Some stabilization has been occurring with
northward extent as storms interact with weaker instability and
more CIN across our forecast area. Appears an effective warm
front is lurking between DC and Fredericksburg, and theta-e
advection along with some diurnal heating will result in higher
instability spreading northward ahead of the line as it reaches
the I-95 corridor during the midday hours. Therefore damaging
winds and a brief tornado remain threats as low level shear
values remain high. While the overall line will progress to the
east, there is potential for brief training and we have seen
rain amounts of 1-2 inches in an hour where this occurs.

The second round late this afternoon and into this evening is
still somewhat uncertain, but additional severe storms and
localized flooding issues are still within play.

Previous discussion:

Given the anomalously moist airmass in place, the approaching
cutoff upper low and PVA, as well as favorable MBE velocities,
do see the potential for flash flooding this morning and early
afternoon with the first round of convective
showers/thunderstorms. Rainfall rates of 1-2 inches, locally
higher, will be possible in a short amount of time within the
strongest activity, yielding flooding concerns. As such, we have
issued a Flash Flood Watch for a good portion of our CWA,
starting this morning across our southwestern zones, extending
north and eastward including the metro areas closer to midday
and lingering into this evening.

With the increasing low level jet this morning, strong to
severe storms will be possible, even if instability is a bit
limited with cloud cover and prior shower activity. Increasing
wind shear and low LCL's also provide a favorable environment to
produce a tornado threat as well, particularly in any discrete
cell structures that are able to form. Damaging wind gust do
appear to be the primary threat given the wind field aloft, with
the potential for isolated large hail as well.

In the wake of this first round of showers/storms through mid
afternoon, a secondary line of activity is expected to be
focused along the front, making itself known during the late
afternoon and evening hours as it crosses the region. A more
organized QLCS structure could along the front, and is
highlighted by the most recent hi-res guidance filtering in this
morning. Damaging wind gusts again will be the primary threat
with this feature, but an embedded spin-up cannot be ruled out.
With the multi-threats on the table today, be sure to closely
monitor the latest trends in the forecast, as well as having a
way to receive warnings throughout the day and evening hours as
the Memorial Day weekend travel kicks off.

The front will reach the Chesapeake Bay around midnight,
pushing into the Delmarva Peninsula by daybreak Saturday. As the
front crosses, shower/thunderstorm activity will diminish as
winds turn westerly and drier air advects into the region
overnight. Temperatures today will top out in the mid to upper
70s for most, dropping back into the 50s and lower 60s tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level low will remain atop the region Saturday in the
wake of the frontal passage, providing some support for shower
activity mainly across northern/western MD along with a fair
amount of cloud cover. Highs Saturday will be a touch warm
compared to Friday, topping out near normal for late May in the
middle 70s to lower 80s. The upper trough axis finally pushes
east of our area Saturday night and through Sunday as high
pressure builds back into the region. Dry conditions and warmer
temperatures will prevail area wide as a result for the
remainder of the holiday weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will prevail on Monday and continue to build off
the Mid-Atlantic coast through the middle of next week. Dry
conditions will prevail along with a moderating trend in
temperatures. Highs in the low-mid 90s appear possible Monday
onward, with Tuesday and Wednesday being the hottest days.
Shower/thunderstorm chances return on Thursday as the next
frontal boundary approaches the region. Timing differences exist
between global guidance/ensembles, but the combination of
height falls, shear, and instability result in the potential for
showers and thunderstorms.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MVFR to IFR CIGs are expected across the terminals much of the
morning as a moist airmass and light southeast breezes prevail.
Rain chances will increase this morning and this afternoon as an
increasing low level jet crosses the terminals. Gusty winds and
reduced VIS will be possible with this activity into this
afternoon. Will continue to narrow down timing and impacts with
amendments. There will likely be a break in activity after this
first round, although conditions may remain MVFR.

A cold front will slide across the terminals late this
afternoon and evening, producing a line of showers and storms
once again, with the above mentioned threats again possible.
Behind the frontal passage, winds will turn out of the west
northwest as drier air advects into the region and conditions
return to VFR for the remainder of the night.

An upper level low will linger over the area Saturday before
pushing to our east Saturday night and Sunday as high pressure
returns with VFR and light southerly winds.

High pressure will dominate over the terminal Monday through
the middle of next week. Dry conditions and a light southerly
breeze expected through most of the period. VFR conditions
expected to prevail.

&&

.MARINE...
A strong storm system will impact the waters today with multiple
rounds of showers and thunderstorms, with damaging wind gusts,
isolated large hail, and waterspouts possible. Outside of this
activity, southerly winds will gust to SCA levels today and
tonight, before turning lighter out of the west as a cold front
pushes across the waters overnight. High pressure will build
into the region later Saturday through the remainder of the
weekend as winds remain sub SCA and generally out of the south
by Sunday.

High pressure will result in dry conditions and a light
southerly breeze expected during each day with light and
variable wind each night. Could be brief periods of southerly
channeling depending on the exact positioning of the region of
high pressure.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels persist across the region this morning.
As a result, water levels may reach Action Stage around high
tide through Friday evening the winds turn offshore as a cold
front slides across the area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through this evening for DCZ001.
MD...Flood Watch through this evening for MDZ003>006-008-011-013-
     014-503>508.
VA...Flood Watch until 8 PM EDT this evening for VAZ025>030-036>040-
     050-051-503-504-507-508.
     Flood Watch through this evening for VAZ052>054-501-502-505-
     506.
WV...Flood Watch until 8 PM EDT this evening for WVZ050-055-502-505-
     506.
     Flood Watch through this evening for WVZ051>053.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ530>533-
     535-536-538>542.
     Flood Watch through this evening for ANZ535.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ534-537-
     543.

&&

SYNOPSIS...BKF
NEAR TERM...ADS/BKF
SHORT TERM...BKF
LONG TERM...CPB
AVIATION...ADS/BKF/CPB
MARINE...ADS/BKF/CPB
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, May 27, 6:44 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
744 AM EDT Fri May 27 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
744 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Tornado Watch is in effect for much of the area until 2pm this
afternoon. In addition to the threat for tornadoes, damaging wind
gusts and large hail will also be possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
744 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Tornado Watch is in effect for northern and central Virginia,
portions of northern and central Maryland, and eastern West
Virginia until 2pm this afternoon. In addition to the threat for
tornadoes, damaging wind gusts and large hail will also be
possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ001-501-502-VAZ503-504-WVZ501>506-281145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
744 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for eastern Grant and Pendleton
Counties in West Virginia, as well as Highland County in Virginia
from 8am this morning until 8pm this evening, multiple rounds of
thunderstorms producing heavy rainfall may lead to scattered
instances of flash flooding.

Isolated to scattered severe thunderstorms are possible this
afternoon and evening. The primary threats are damaging wind
gusts and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

The radar

The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Charles

When
May 27, 11:07 AM EST
Where
Charles County, 1.13 mi NE of Mc Conchie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.512, -77.056

Tree damage was reported in Ripley, including a tree that blew down in the 9700 block of Poorhouse Road.

Thunderstorm Wind, Montgomery

When
May 27, 11:14 AM EST
Where
Montgomery County, 1.49 mi W of Parkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.019, -77.108

Tree damage was reported near Bethesda, including a tree that snapped and fell onto the shoulder of I-495 Capital Beltway near the split with I-270 Washington National Pike/Dwight D. Eisenhower Highway.

Thunderstorm Wind, Montgomery

When
May 27, 11:20 AM EST
Where
Montgomery County, 0.77 mi ESE of Capitol View Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.016, -77.037

Tree damage was reported near Four Corners, including a large tree limb that blew down onto wires near the intersection of Forest Glen Road and Dameron Drive.

Thunderstorm Wind, Charles

When
May 27, 11:20 AM EST
Where
Charles County, 0.96 mi SE of Mt Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.341, -76.887

Tree damage was reported near Tompkinsville, including a tree that blew down near the intersection of Mount Victoria Road and Swindler Road.

Thunderstorm Wind, Charles

When
May 27, 11:20 AM EST
Where
Charles County, 0.42 mi ENE of Dentsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.482, -76.892

Tree damage was reported in Dentsville, including a large tree that was uprooted near MD-6 Charles Street.

Tornado, Montgomery

When
May 27, 11:22 AM EST to 11:23 AM EST
Where
Montgomery County, 0.62 mi N of Olney to 0.79 mi N of Olney
Rating
EF0
Path length
0.21 mi
Path width
125 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.159, -77.072

An EF-0 tornado with winds estimated at 80 MPH briefly touched down in Montgomery County, MD, in the town of Olney on the afternoon of Friday, May 27, 2022.

The tornado damage path started at the 3600 block of Toddsbury Lane, where large limbs were downed, with limbs blown to the southeast and north, damaging vehicles parked in the driveway of a residence. The tornado lifted before doing concentrated damage at the end of Toddsbury Lane in and around the cul de sac.

Approximately 12-15 trees were uprooted and snapped in and around this cul de sac. Some of these were uprooted with a diameter of two feet, falling along a walking path located between the cul de sac and Queen Elizabeth Drive. The trees produced damage on both automobiles and on the rear of residences along Queen Elizabeth Drive. Drone footage provided by the Montgomery County Office of Emergency Management and Homeland Security confirmed the linear damage path, along with other trees that were topped in the vicinity of the path.

Eyewitness accounts noted a swirling of debris on the Toddsbury Lane cul de sac. Radar analysis depicted a velocity couplet by KLWX WSR-88D in Sterling, Virginia, that was colocated with the area sustaining damage. Winds were estimated to be 80 MPH due to the snapping and uprooting of both hardwood and softwood trees in the damage path.

Thunderstorm Wind, Prince George'S

When
May 27, 11:23 AM EST
Where
Prince George'S County, 0.4 mi SE of Ft Foote Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.766, -76.994

Trees blew down along MD-210 Indian Head Highway near the intersection of Palmer Road/Livingston Road.

Thunderstorm Wind, Prince George'S

When
May 27, 11:26 AM EST
Where
Prince George'S County, 1.14 mi SSW of Temple Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.805, -76.959

Tree damage was reported in Marlow Heights, including a tree that blew down onto wires near the intersection of Fisher Road and Brinkley Road.

Thunderstorm Wind, St. Mary'S

When
May 27, 11:33 AM EST
Where
St. Mary'S County, 1.16 mi NW of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.443, -76.744

Tree damage was reported in Mechanicsville, including two trees that blew down across roadways.

Thunderstorm Wind, Howard

When
May 27, 11:51 AM EST
Where
Howard County, 1.17 mi N of Ilchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.267, -76.772

Tree damage was reported near Ellicott City, including a tree that blew down onto wires in the unit block of Oella Avenue.

Thunderstorm Wind, Calvert

When
May 27, 11:54 AM EST
Where
Calvert County, 0.81 mi NNW of North Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
38.710, -76.537

The National Weather Service (NWS) surveyed storm damage in portions of Calvert and Anne Arundel Counties in Maryland arising from Friday afternoon's storms on May 27, 2022. On that day, a line of thunderstorms raced southwest to northeast across most of|central and southern Maryland, and a large portion of the Chesapeake Bay.

Around 12:54 PM, a severe thunderstorm produced a wind gust of around 65 MPH over the northwest part of North Beach, Maryland. The gust broke off two large tree branches 6 to 8 inches in diameter along Greenwood Avenue between 8th and 9th Streets in North Beach. Another branch, approximately 10 inches in diameter, fell onto a chain-link fence, knocking it to the ground along Greenwood Avenue between 11th and 12th Streets. Other smaller branches 3 to 6 inches in diameter were scattered in this residential area. No damage was noted to homes or vehicles.

Thunderstorm Wind, Anne Arundel

When
May 27, 11:56 AM EST
Where
Anne Arundel County, 2.9 mi ESE of Friendship
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.721, -76.527

The National Weather Service (NWS) surveyed storm damage in portions of Calvert and Anne Arundel Counties in Maryland arising from Friday afternoon's storms on May 27, 2022. On that day, a line of thunderstorms raced southwest to northeast across most of|central and southern Maryland, and a large portion of the Chesapeake Bay.

Around 12:56 PM, storms pushed northeast through the area just to the south of the community of Holland Point, Maryland, in southeastern Anne Arundel County. Peak winds there were estimated to have been 80 to 85 mph based on tree damage.

The most significant damage was noted in an area bounded between Walnut Avenue and Bay Front Avenue and between Filbert Avenue and Juniper Drive and to the east of this area to the shoreline of the western Chesapeake Bay.

A resident in the 900 block of Bay Front Avenue had a tree 18 inches in diameter blown over and uprooted onto a shed from a south-southwest to north-northeast direction. Two other homes in the 900 block sustained damage to their siding, roof edges, and|patios when two trees, nearly 10 feet apart, were blown over and uprooted, also oriented from south-southwest to north-northeast. Two other trees in the 900 block were noted to have snapped off about 20 to 25 feet off the ground, with the debris collapsing to the ground, and facing toward the north-northeast. Another home|in the 900 block was heavily damaged when a large tree about 3 to 4 feet in diameter and 40 to 50 feet tall was blown over and uprooted onto it. The tree was blown over from a south to north direction.

Other tree damage was noted to 6 other trees between Walnut Avenue and Bay Front Avenue. Several small branches, about 2 to 3 inches in diameter, and leaf debris were scattered about community, as well.

Thunderstorm Wind, Baltimore

When
May 27, 12:18 PM EST
Where
Baltimore County, 0.42 mi NNE of Glen Arm
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.456, -76.498

Tree damage was reported near Long Green, including a tree that blew down onto wires near the intersection of Glen Arm Road East and Hooper Lane.

Thunderstorm Wind, Garrett

When
May 27, 12:23 PM EST
Where
Garrett County, 133.38 mi E of Finzel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.500, -76.460

Tree damage was reported near Fallston, with several tree limbs blown down in the area.

Thunderstorm Wind, Harford

When
May 27, 12:32 PM EST
Where
Harford County, 0.53 mi W of Forest Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.580, -76.390

Several trees were snapped in the Forest Hill area.

Thunderstorm Wind, Harford

When
May 27, 12:40 PM EST
Where
Harford County, 1.27 mi E of Street
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.673, -76.356

Tree damage was reported near Pylesville, including a large tree limbs that blew down blocking MD-543 Ady Road just south of Heaps Road.

Thunderstorm Wind, Cecil

When
May 27, 1:16 PM EST
Where
Cecil County, 0.54 mi SSW of Warwick
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.413, -75.784

Tree damage was reported near Warwick, including a tree that snapped falling on wires and snapping a utility pole on MD-282 Cecilton Warwick Road near Sassafrass Road.

Thunderstorm Wind, Charles

When
May 27, 7:30 PM EST
Where
Charles County, 1.54 mi WSW of Hughesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.522, -76.807

Tree damage was reported near Hughesville, including a tree that blew down onto wires on Pale Morning Court.

Tornado, St. Mary'S

When
May 27, 7:32 PM EST to 7:38 PM EST
Where
St. Mary'S County, 0.32 mi SSW of Oaks to 2.61 mi ENE of Oaks
Rating
EF1
Path length
2.82 mi
Path width
100 yd
Continued into
Charles, Md (LWX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.496, -76.782

An EF-1 tornado with winds estimated at 90 MPH touched down near the Saint Mary's and Charles County line between MD-5 Leonardtown Road and MD-231 Prince Frederick Road. The tornado tracked from around Charlotte Hall to near Benedict during the evening of Friday, May 27, 2022.

The tornado damage path started along Bach Drive, where a few trees were down and one tree was snapped about midway up. The tornado tracked across Charlotte Hall and MD-5 Leonardtown Road where damage was sporadic with a few trees down.

Damage became more concentrated around Mount Wolf Road, particularly around White Drive. Approximately one to two dozen trees were uprooted along White Drive along with a few trees being snapped. Large tree branches fell onto a house along White Drive causing damage to the siding along with broken windows. However, no other structural damage was noted in this area. Winds were estimated to be|around 90 mph across this area due to the uprooted large trees along with some large trees being snapped. Most of the tree damage was facing southwest to northeast, but there were a few trees that were facing west to east.

The tornado continued to track northeast causing tree damage along Chappelear Drive around Mount Wolf Road. Damage was more sporadic across this area, but a large softwood tree was uprooted and a tree fell onto a house. Witness statements along|with the survey noted that most of the damage on Chappelear Drive was around two or three houses. Most of the trees were facing south to north, which when compared to the location of the damage along White Road, shows counterclockwise rotation.

Damage to the north and east was sporadic, but there were several|areas that could not be accessed to survey. The tornado continued into Charles County.

Tornado, Charles

When
May 27, 7:38 PM EST to 7:41 PM EST
Where
Charles County, 1.24 mi S of Loves to 1.17 mi SE of Loves
Rating
EF0
Path length
1.32 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.512, -76.734

A tornado touched down near the Saint Mary's and Charles County line between MD-5 Leonardtown Road and MD-231 Prince Frederick Road. The tornado tracked from around Charlotte Hall to near Benedict during the evening of Friday, May 27, 2022.

After crossing into Charles County from Saint Mary's County, there were several large branches down along MD-231 Prince Frederick Road between Barney Drive and Colonial Drive. This coincided with the circulation that was on radar. Finally, there was a small tree branch down along Barney Drive. Very little damage was noticed to the northeast.

Thunderstorm Wind, Calvert

When
May 27, 7:50 PM EST
Where
Calvert County, 0.83 mi E of Dunkirk
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.720, -76.655

Several trees blew down in the Dunkirk area, including in the 10100 block of Ward Road.

Thunderstorm Wind, Calvert

When
May 27, 7:52 PM EST
Where
Calvert County, 1.8 mi NNW of Parran
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.626, -76.577

A tree blew down onto wires near the intersection of Ponds Wood Road and Sunrise Drive/Starlight Court. A tree blew down in the 4300 block of Huntingtown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyThe tornado archive for Maryland, 2022Warnings in Maryland, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018427, 1018428, 1018429, 1018430, 1018431, 1018433, 1018434, 1018435, 1018436, 1018437, 1018438, 1018440, 1018441, 1018442, 1018443, 1018444, 1018445, 1018446, 1018447, 1018449, 1018451, 1018453.